Virginia, 2024

Hail and Damaging Winds in Virginia, June 30, 2024

June 30, 2024 · NWS AKQ · 13 events in 9 counties and zones

Scattered severe thunderstorms in advance of a cold front produced damaging winds and large hail across portions of central, south central and southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a cold front produced damaging winds and large hail across portions of central, south central and southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 30, 1:30 PM EST, 30 minutes earlier.

Area forecast discussion, Jun 30, 1:30 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
230 PM EDT Sun Jun 30 2024

.SYNOPSIS...
Heat and humidity persist today, with strong to severe storms
and locally heavy rain possible this afternoon into tonight.
The front pushes south of the area Monday morning, bringing
cooler temperatures and lower humidity Monday and Tuesday. Heat
and humidity return later in the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 400 AM EDT Sunday...

Key messages:

- A Heat Advisory remains in effect for portions of the area
  this aftn for widespread heat indices 105-109F.

- The potential is there for strong to severe storms this
  aftn/early evening, likely transitioning more to a heavy rain
  threat tonight.

The latest WX analysis indicates a broad positively tilted mid/upper
level trough extending from northern Quebec SW to the upper
Great Lakes region. At the sfc, low pressure is moving through
Quebec, with a trailing cold front extending SW to the west
slope of the Appalachians. As expected, hot and very humid
conditions prevail as of midday with heat indices at or above
105F across most of central/southern VA and NE NC (temperatures
mainly in low-mid 70s with dew pts in the mid to upper 70s).
While some places may briefly reach into 110+ heat indices, the
expected fairly widespread convection over the next 1-3 hrs
should then lower the heat impacts considerably going into the
late aftn and we may be able to cancel the Heat Advisory early
in some areas.

SPC nudged the Slight Risk slightly south to now cover the
entire CWA. Lapse rates aloft (700-500mb) are rather weak, in
the 5 to 5.5C/KM range so the hail threat this aftn will be
minimal (mainly confined to MD where the lapse rates are
slightly better). Overall, the severe threat this aftn/early
evening will be from damaging wind gusts, primarily in the form
of wet microbursts given the high humidity and PWATs analyzed at
2"+ over the entire CWA (highest in a SW to NE corridor through
the heart of the CWA at ~2.20". Sfc-based CAPE is analyzed at
~4500 J/Kg with ML CAPE ~3000 J/Kg across interior eastern NC up
into SE VA. With heights aloft not particularly high, the CAP
will be weak and we should start to see showers and storms that
have developed over central NC spread NE through 2pm/18Z. The
latest 12Z runs from the HREF suggest the greatest threat for
heavy rain to be over east and SE VA, peaking between 21-00Z.
Given antecedent drought conditions, no Flood Watches will be
issued, but any storms that become widespread and train through
urban areas will need to be monitored for FFW issuances. Precip
will taper off from NW to SE from late tonight through Mon
morning. Lows tonight will range from the upper 50s/around
60 over the far NW, to the lower 70s far SE.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 400 AM EDT Sunday...

Pcpn will push SE of NE NC by Mon aftn, with N winds ushering
much drier and cooler air into the region during the day. The
sky will become mostly sunny (with lingering clouds over the SE)
with highs in the upper 70s to lower 80s. Clear or mostly clear
and comfortable Mon night, as sfc high pressure builds in from
the N. Lows will be mainly in the upper 50s to mid 60s. The
center of the sfc high will move to the srn New England coast
during Tue. Generally mostly sunny and still rather comfortable
with highs in the upper 70s to lower 80s at the coast, and in
the mid 80s inland/Piedmont. The sfc high will sit just off the
New England coast for Tue night. Clear to partly cloudy and
still rather comfortable with lows in the upper 50s to upper
60s.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 405 AM EDT Sunday...

- Key Message: Heat and humidity returns later in the week.

The models show good consensus for the return of the upper
ridge over the southeast CONUS by mid to late next week. With
sfc high pressure still centered just off the coast Wed,
conditions will be seasonable for early July, with highs in the
mid 80s to around 90, with moderate humidity levels and little
to no chance for rain. Thu-Sat looks to turn hot with fairly
high humidity. Highs will be mostly in the mid to upper 90s
(lower 90s over the Lower MD and VA ern shore). With dewpoints
climbing back into the lower to mid 70s, heat indices will
likely be 100-105F. There also will be a chance for mainly
aftn/evening tstms Thu-Sat.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 1230 PM EDT Sunday...

VFR conditions were prevailing at the TAF sites as of midday
with SSW winds 5-10 kt. Sctd to numerous showers/tstms are
likely this aftn through late this evening, with showers and a
few tstms likely tonight into early Mon morning. Some of the
storms could be strong to severe (esply during this
aftn/evening), with brief wind gusts of 30-50 kt possible. Any
tstm will be capable of producing brief IFR- LIFR flight
restrictions in heavy rain. Winds shift to the NNE Mon morning
and will be gusty, esply at the coast. High pressure and drier
conditions return for later Mon morning/early Mon aftn through
Tue, and mainly dry Wed.

&&

.MARINE...
As of 230 PM EDT Sunday...

Key messages:

- A Moderate Rip Current Risk for all area beaches through
  Monday.

- A period of SCA conditions is expected for the bay, lower
  James and Currituck sound late tonight into Monday with
  northerly winds behind a cold front. SCAs have also been added
  to the southern coastal waters for late tonight into early
  Monday.

- High pressure builds from the northwest for the midweek period,
  with more benign marine conditions Tuesday through midweek.

Latest sfc analysis indicates a cold front to the NW of local
waters, and its associated low pressure just to the NW of Maine.
Ahead of the front, some scattered thunderstorms have formed,
which may lead to brief gusts in excess of 40kt, heavy rain, and
frequent lightning. Additional storms are expected later
tonight as the front passes through the region. Latest wind obs
show a S/SW wind of 10-15kt with a few gusts approaching 20kt.
Seas are a bit slower to come up than forecast with buoy obs
showing 2-3ft. Waves are 1-2ft this afternoon.

The previously referenced cold front, a strong cold front relative
to late June/July, crosses into the area after midnight late
tonight/early Monday, with a decent CAA surge post-frontal. NNW
winds of 15-25kt expected. Seas build to 3-5ft, with 2-4ft waves
in the Ches. Bay. SCAs have been hoisted for the Ches. Bay,
lower James, and Currituck Sound. Went ahead and raised SCAs for
coastal waters S of Cape Charles due to a window for 25-30kt
gusts in the few hours on either side of sunrise Monday. Winds
remain N ~15-20 kt into Monday aftn, before diminishing to NE
10-15kt Monday night into Tuesday as high pressure builds SE
toward the New England coast. Some gusts to ~20 kt will be
possible in the lower bay and lower James Monday night before
gradually diminishing. Seas slowly subside to ~3ft by late
Monday night, as high pressure builds into the region. The high
eventually settles S off the coastal Carolinas by midweek with
the wind becoming southerly.

Rip Currents: A moderate rip current risk is forecast for all
beaches for the rest of today and Monday.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...Heat Advisory until 6 PM EDT this evening for NCZ012>017-
     030>032.
VA...Heat Advisory until 6 PM EDT this evening for VAZ065>069-
     079>090-092-093-095>098-512>520-522>525.
MARINE...Small Craft Advisory from 10 PM this evening to 4 PM EDT
     Monday for ANZ630-631.
     Small Craft Advisory from 4 AM to 4 PM EDT Monday for
     ANZ632>634.
     Small Craft Advisory from 4 AM to 1 PM EDT Monday for ANZ638.
     Small Craft Advisory from 4 AM to 10 AM EDT Monday for ANZ656-
     658.

&&

SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...LKB/TMG
LONG TERM...LKB/TMG
AVIATION...LKB/TMG
MARINE...AM/MAM
Hazardous weather outlook, Jun 30, 3:22 AM EST, 10 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
422 AM EDT Sun Jun 30 2024

NCZ012>017-030>032-VAZ065>069-079>090-092-093-095>097-512>520-
522>525-010830-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Brunswick-Dinwiddie-Prince George-Charles City-New Kent-
Gloucester-Middlesex-Mathews-Greensville-Sussex-Surry-James City-
Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Eastern Essex-York-Newport News-
Hampton/Poquoson-
422 AM EDT Sun Jun 30 2024

...HEAT ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM
EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, south
central Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

In addition, there is a risk for severe thunderstorms this
afternoon through this evening. Any storm could produce damaging
winds, though isolated large hail is also possible. Localized,
mainly urban flooding will be possible through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

VAZ098-010830-
Virginia Beach-
422 AM EDT Sun Jun 30 2024

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...
...HEAT ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM
EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.
   Heat Advisory.

In addition, there is a risk for severe thunderstorms this
afternoon through this evening. Any storm could produce damaging
winds, though isolated large hail is also possible. Localized,
mainly urban flooding will be possible through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MDZ021>024-VAZ048-060>062-064-075>078-509>511-521-010830-
Dorchester-Wicomico-Somerset-Inland Worcester-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Westmoreland-Richmond-Northumberland-
Lancaster-Western Louisa-Eastern Louisa-Western Hanover-
Western Essex-
422 AM EDT Sun Jun 30 2024

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia and north central
Virginia.

.DAY ONE...Today and tonight.

High temperatures will be in the lower to mid 90s today, with heat
indices of 100 to 104 degrees.

In addition, there is a risk for severe thunderstorms this
afternoon through early this evening. Any storm could produce
damaging winds, though isolated large hail is also possible.
Localized, mainly urban flooding will be possible through
tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MDZ025-VAZ099-100-010830-
Maryland Beaches-Accomack-Northampton-
422 AM EDT Sun Jun 30 2024

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

High temperatures will be in the upper 80s to lower 90s today, with
heat indices of 97 to 103 degrees.

In addition, there is a risk for severe thunderstorms this
afternoon through early this evening. Any storm could produce
damaging winds, though isolated large hail is also possible.
Localized, mainly urban flooding will be possible through
tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ102-010830-
Eastern Currituck-
422 AM EDT Sun Jun 30 2024

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

High temperatures will be in the upper 80s to lower 90s today, with
heat indices in the mid to upper 90s.

In addition, there is a risk for severe thunderstorms this
afternoon through early tonight. Any storm could produce damaging
winds, though isolated large hail is also possible. Localized,
mainly urban flooding will be possible through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jun 30, 12:53 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Wakefield VA
153 PM EDT Sun Jun 30 2024

VAZ084-090-523-301845-
York VA-Gloucester VA-James City VA-
153 PM EDT Sun Jun 30 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN GLOUCESTER...
NORTHWESTERN YORK...AND CENTRAL JAMES CITY COUNTIES AND THE CITY OF
WILLIAMSBURG THROUGH 245 PM EDT...

At 153 PM EDT, Doppler radar was tracking a strong thunderstorm near
Norge, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph, heavy rain, and frequent
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small trees and blow around
         unsecured objects. Wind impacting handling of high profile
         vehicles. Reduced visibility and minor flooding possible.
         Frequent cloud to ground lightning strikes.

This strong thunderstorm will be near...
  Williamsburg, Queens Lake, and College Of William And Mary around
  200 PM EDT.
  Gloucester Point around 225 PM EDT.
  Gloucester Courthouse, Hayes, and Wicomico around 230 PM EDT.

Other locations impacted by this storm include Ordinary, Belroi, York
River State Park, Croaker, Barlows Corner, Camp Peary, Glass, Naxera,
Centerville, and Ewell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3727 7681 3738 7688 3747 7649 3726 7642
TIME...MOT...LOC 1753Z 260DEG 16KT 3731 7677

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Wray
Special weather statement, Jun 30, 1:16 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Wakefield VA
216 PM EDT Sun Jun 30 2024

VAZ084>086-301900-
Mathews VA-Middlesex VA-Gloucester VA-
216 PM EDT Sun Jun 30 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN GLOUCESTER...
SOUTHEASTERN MIDDLESEX AND MATHEWS COUNTIES THROUGH 300 PM EDT...

At 215 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gloucester Courthouse, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph, heavy rain, and frequent
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small trees and blow around
         unsecured objects. Wind impacting handling of high profile
         vehicles. Reduced visibility and minor flooding possible.
         Frequent cloud to ground lightning strikes.

This strong thunderstorm will be near...
  Blakes around 225 PM EDT.
  Mathews around 235 PM EDT.
  Gwynn around 240 PM EDT.

Other locations impacted by this storm include Dutton, Diggs, Ruff,
Moon, Cobbs Creek, Laban, Cardinal, Hudgins, Wilton, and Harcum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3739 7651 3751 7655 3760 7628 3759 7626
      3758 7625 3740 7619
TIME...MOT...LOC 1815Z 257DEG 12KT 3746 7646

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Wray
Special weather statement, Jun 30, 1:21 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Wakefield VA
221 PM EDT Sun Jun 30 2024

VAZ084-089-090-523-524-301900-
Surry VA-Newport News VA-York VA-Gloucester VA-James City VA-
221 PM EDT Sun Jun 30 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN GLOUCESTER...
CENTRAL YORK...SOUTHEASTERN JAMES CITY...AND NORTHEASTERN SURRY
COUNTIES...THE NORTHERN CITY OF NEWPORT NEWS AND THE CITY OF
WILLIAMSBURG THROUGH 300 PM EDT...

At 220 PM EDT, Doppler radar was tracking a strong thunderstorm over
Kings Point, or over Williamsburg, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph, heavy rain, and frequent
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Reduced visibility and minor flooding
         possible. Frequent cloud to ground lightning strikes.

This strong thunderstorm will be near...
  Newport News, Williamsburg, Grove, York Terrace, Carver Gardens,
  and Busch Gardens around 225 PM EDT.
  Lee Hall around 230 PM EDT.
  Gloucester Point around 235 PM EDT.
  Virginia Institute For Marine Sciences around 240 PM EDT.
  Seaford around 250 PM EDT.

Other locations impacted by this storm include Dare, Newport News
Golf Course, Lackey, Water Country U.S.A., Hornsbyville, Harris
Grove, Williamsburg Airport, U.s. Naval Weapons, Yorktown, and Hog
Island Game Reserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3718 7642 3719 7643 3717 7643 3714 7647
      3717 7664 3719 7668 3720 7669 3718 7670
      3718 7667 3717 7669 3717 7670 3718 7678
      3719 7680 3728 7679 3727 7633
TIME...MOT...LOC 1820Z 274DEG 20KT 3724 7670

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Wray
Special weather statement, Jun 30, 1:43 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Wakefield VA
243 PM EDT Sun Jun 30 2024

VAZ065-066-079-301930-
Lunenburg VA-Mecklenburg VA-Brunswick VA-
243 PM EDT Sun Jun 30 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MECKLENBURG...
SOUTHERN LUNENBURG AND WESTERN BRUNSWICK COUNTIES THROUGH 330 PM
EDT...

At 243 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of South Hill, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph, pea size hail, and frequent
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible. Frequent cloud to ground lightning strikes.

This storm will remain over mainly rural areas of northeastern
Mecklenburg, southern Lunenburg and western Brunswick Counties,
including the following locations... Gary, Bacons Fork, Cochran,
Wilburn, Gills Corner, Loves Mill, North View, Meredithville,
Forksville, and Danieltown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3679 7845 3688 7840 3692 7824 3693 7780
      3663 7794
TIME...MOT...LOC 1843Z 276DEG 17KT 3683 7818

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Miller
Special weather statement, Jun 30, 1:55 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Wakefield VA
255 PM EDT Sun Jun 30 2024

VAZ092-093-096-301945-
Isle of Wight VA-Southampton VA-Suffolk VA-
255 PM EDT Sun Jun 30 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN ISLE OF WIGHT...AND
SOUTHEASTERN SOUTHAMPTON COUNTIES...THE CITY OF FRANKLIN AND THE CITY
OF SUFFOLK THROUGH 345 PM EDT...

At 255 PM EDT, Doppler radar was tracking a strong thunderstorm near
Franklin, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph, heavy rain, and frequent
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Reduced visibility and minor flooding
         possible. Frequent cloud to ground lightning strikes.

This strong thunderstorm will be near...
  Suffolk around 300 PM EDT.
  Holland around 305 PM EDT.
  Whaleyville around 320 PM EDT.

Other locations impacted by this storm include Lummis, Suffolk
Airport, Saunders, Cleopus, Magnolia, Somerton, Sunbeam, Lees Mill,
Riverdale, and Nurney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3656 7703 3672 7702 3679 7646 3655 7649
      3655 7691
TIME...MOT...LOC 1855Z 268DEG 24KT 3664 7691

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Wray
Local storm report, Jun 30, 1:58 PM EST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
258 PM EDT Sun Jun 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     Marine Tstm Wind 1 N Yorktown            37.24N 76.51W
06/30/2024  M48 MPH          ANZ636             VA   Mesonet

            42 knot gust at Coleman Bridge weatherflow
            station.

&&

EI

The radar

The Norfolk radar (KAKQ), 44 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, James City

When
June 30, 2:00 PM EST
Where
James City County, 3.9 mi ESE of Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.220, -76.610

Lane closures on Route 60 were reported due to debris on the roadway.

Thunderstorm Wind, Brunswick

When
June 30, 2:10 PM EST
Where
Brunswick County, 3.39 mi WSW of Charlie Hope
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.740, -77.980

Tree was downed on Evans Creek Road.

Thunderstorm Wind, Northampton

When
June 30, 2:40 PM EST
Where
Northampton County, 0.69 mi S of Dalbys
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.220, -75.970

Numerous trees were downed throughout the county.

Thunderstorm Wind, Norfolk (C)

When
June 30, 3:13 PM EST
Where
Norfolk (C) County, 2.16 mi NE of Norfolk
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.890, -76.240

Power line was downed on Chesapeake Boulevard in Norfolk.

Thunderstorm Wind, Virginia Beach (C)

When
June 30, 4:10 PM EST
Where
Virginia Beach (C) County, 0.69 mi N of Seatack
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.840, -76.000

Wires were downed on the 1100 Block of Virginia Beach Boulevard.

Thunderstorm Wind, Lunenburg

When
June 30, 4:30 PM EST
Where
Lunenburg County, 0.55 mi E of Victoria
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
36.980, -78.220

Multiple trees were downed near the intersection of Route 663 and Tomlinson Road near Victoria. In addition, there was some damage to Lunenburg Middle School as well as some outbuildings.

Thunderstorm Wind, Caroline

When
June 30, 5:40 PM EST
Where
Caroline County, Ladysmith
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.020, -77.520

Multiple trees were downed in Ladysmith.

Thunderstorm Wind, Caroline

When
June 30, 5:42 PM EST
Where
Caroline County, 0.54 mi W of Balty
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.000, -77.460

Trees were downed on Golansville road.

Thunderstorm Wind, Hanover

When
June 30, 6:17 PM EST
Where
Hanover County, 0.88 mi NE of Doswell
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.880, -77.460

Debris was reported on Interstate 95 near Kings Dominion due to thunderstorm winds.

Thunderstorm Wind, Caroline

When
June 30, 6:20 PM EST
Where
Caroline County, 2.14 mi NW of Lorne
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.890, -77.360

Trees were downed in various locations throughout the southern portion of Caroline county.

Thunderstorm Wind, Caroline

When
June 30, 6:20 PM EST
Where
Caroline County, 1.38 mi S of Ruther Glen
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.900, -77.470

Trees were downed on Route 1 near the border with Hanover county.

Thunderstorm Wind, Henrico

When
June 30, 7:10 PM EST
Where
Henrico County, 2.29 mi WSW of West End Manor
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.640, -77.570

Tree was downed and partially blocking the roadway on Interstate 64 at Gaskins Road.

Hail, Henrico

When
June 30, 7:11 PM EST
Where
Henrico County, 1.29 mi ESE of Glen Allen
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.660, -77.480

Quarter size hail was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1197887, 1197888, 1197889, 1197890, 1197891, 1197892, 1197893, 1197894, 1197895, 1197896, 1197897, 1197898, 1197886.